Hail, Lake
- When
- July 3, 9:57 AM CST to 10:00 AM CST
- Where
- Lake County, 8.98 mi S of Winfred
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.870, -97.370
As an outflow boundary sagged through southeast South Dakota, an isolated elevated thunderstorm developed late morning northwest of Sioux Falls. Wind shear was weak, and as the storm underwent a split, both storms produced marginally large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
As an outflow boundary sagged through southeast South Dakota, an isolated elevated thunderstorm developed late morning northwest of Sioux Falls. Wind shear was weak, and as the storm underwent a split, both storms produced marginally large hail. By mid afternoon, a second isolated storm developed with very slow movement south of Huron, SD, again featuring torrential rainfall and some severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 5:32 AM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 632 AM CDT Wed Jul 3 2019 .SHORT TERM...(Today and Tonight) Issued at 442 AM CDT Wed Jul 3 2019 Convection as expected is focused in two areas early this morning, albeit most models to even acknowledge. The first area is with the residual activity from the evening and overnight hours in northwest and central SD pushing toward the James River valley. Second, scattered convection has been increasing within the weak convergence/warm advection associated with the ragtag boundary from eastern NE across central IA. These two areas will likely end up on very different evolution tracks in the short term. The former area in the James Valley has been refocusing along the edge of the outflow pool, and this feature is progressively working to outrun the support of the slightly better low-level jet in central SD, so look for this area to weaken a bit pushing east in the near-dawn hours. This second area is a bit more problematic, as convection will likely continue to enhance and creep gradually northward through the day. As the low-level jet becomes a bit more involved, could see a fairly decent coverage of convection before a small wave peels off from the area by early afternoon. With an environment with an inch and a half to an inch and two thirds precipitable water, these storms will be quite effective precip producers. Coupled with snow moving, could have to watch for some locally heavy rainfall toward Highway 20 early this morning, and perhaps further north across northwest Iowa later this morning into midday. For storms with the southern area through the day, will be generally moderate instability with low deep-layer shear. Structures likely to remain pulsy and multicellular, but slow moving and with tracks that will repeatedly produce rainfall. A large part of the area will have fairly minimal chances for convection through much of the day once the western line dissipates, with best chances lingering mainly east of I-29. Isolated, and slow moving storms will be possible again later day as instability increases, and various boundaries and small-scale disturbances ride over the ridge. Some storm movement is almost indicated as stationary for those toward south central SD. Temps should return to the 80s, some near 90 out toward south central SD, and those dewpoints will again grace the upper 60s to lower 70s. Tonight, should see another eruption of storms across northwest and central SD, and even into area near the surface front in northeastern SD as strong jet impulse drags along the international border associated with a wave over western MT early this morning. Deep shear remains a bit weak as far south as Highway 14 at 20-30 kts, but is 30-40 knots north of that, and the 0-3km shear vectors and orientation suggest that upscale organization of a MCS overnight could contain mesovortices and bowing segments. There would then be a tendency for this area to progressive develop/turn east southeast later in the night, which should bring fairly high precip chances into areas north of I-90 overnight, driving the effective boundary southward as well for consideration on Thursday. Risk of excessive rainfall is warranted at this point with the overnight convection, especially toward Highway 14. .LONG TERM...(Thursday through Tuesday) Issued at 442 AM CDT Wed Jul 3 2019 Thursday, ongoing early day convection is likely in parts of southwest MN, but does not look like the daytime should be a full washout for anyone. Heights will be building subtly in wake of early day wave, with boundary slowing across southeast SD to southwest MN. Should get a good portion of the day without larger scale lift support, and thus lesser chance for precip. South of the boundary will get very warm and steamy, closing again on the upper 80s to near 90, while the outflow could impact temps quite a bit toward highway 14 and a struggle toward 80. Of course, the 7-7.5C lapse rates aloft will generate some fairly burly 2000-3000 J/kg MLCAPE values, some even higher where better capped in the lower Missouri River. However, there is a weak cap in most locations, with best chance to break later in the day just on the cooler side of the boundary toward/north of I-90. Have slightly boosted late day chances there, and continued a scattered level mention for thunderstorms going into the evening. The coverage should become more widespread Thursday night as another wave rolls out of the high plains, tracking with it an enhancement in the low-level jet across the boundary. Shear parameters are stronger, especially in the genesis region, and this along with the greater instability suggests a larger severe weather threat from later Thursday afternoon through Thursday night. Could be dealing with an upscale growth into a significant overnight wind event. Some significant concerns for potential excessive rainfall on Thursday night into early Friday, with boundary largely locked in place as low pressure deepens in the central high plains. Deep warm cloud depth in place as well, in excess of 12kft. NAM has been throwing out some 2-4" amounts south of I-90, but not much agreement in location for this with various boundary locations including the very northward GFS. Therefore, was comfortable with the marginal mention for the moment. Friday has a lot more uncertainty as certain to have underestimated impacts from any Thursday night convection. This could easily shove the boundary far enough south that threat for most hazardous weather would be diminished, even with the strongest of the short term waves expected to pass across the area on Friday night. Much remains to be seen on how convection impacts boundary locations, so for now have stuck to the initial blends and timing of precip through the ending on Saturday, although wave timing suggests it could be ending things a bit too quick. Generally a bit cooler on Friday, perhaps will need to be dropped even several more degrees with presence of a large outflow impact. Certainly a bit cooler for Saturday. Details less and less certain the further out with convection muddling most model solutions to a tremendous degree by the weekend. Precip chances in general look lower through the end of the weekend. Most solutions locking on to a rebounding ridge heading into Monday, before another wave moves through the region. ECMWF and at least a few formerly known as the GFS ensemble members have the Monday wave as somewhat stronger, which present with a fairly significant boundary passage Monday night into Tuesday with a threat for some severe storms based on shear/instability. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 627 AM CDT Wed Jul 3 2019 Scattered thunderstorms will remain the main concern through the TAF period. There is some patchy fog this morning mainly impacting southwest MN and northwest IA, however this should lift quickly in the next hour or two. The greatest chances for thunderstorms today will be along and east of I-29 through this afternoon, and in the highway 14 corridor tonight. MVFR ceilings and visibility is possible in thunderstorms, possibly dropping to IFR visibility in heavy rainfall. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...
Hazardous Weather Outlook National Weather Service Sioux Falls SD 544 AM CDT Wed Jul 3 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-041045- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 544 AM CDT Wed Jul 3 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms will occur today, mainly near and east of Interstate 29. Some storms across northwest Iowa will be slow moving and repeat over the same areas this morning, which could result in some spotty heavy rainfall. More storms will develop across northern and central South Dakota tonight, and build southward toward the Highway 14 corridor later tonight. Some of these storms could contain damaging wind gusts to around 65 mph, along with areas of heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The end of the week will continue with on and off thunderstorms chances. The highest chance for storms appears to be Thursday night into Friday, when a few severe storms producing large hail and damaging wind. The potential for heavy rainfall will continue, and could be in excess of 2 inches in some locations. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late Thursday afternoon and evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM HEAVY RAIN 2 N PONCA 42.59N 96.71W
07/03/2019 M3.75 INCH DIXON NE TRAINED SPOTTER
&&
ATThe Sioux Falls radar (KFSD), 60 km away, was scanning. The volume nearest the first event began at 15:56 UTC.
6 hail, 1 flash flood. Local standard time, as filed.
Small creek flooding into field and ditches south of spotters home.
Intermittent hail fall near 398th Avenue and 224th Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 842781, 842782, 842783, 842784, 842785, 842780, 842786.